It’s not unusual for dog owners to think of giving their medicines to their puppy when he has a minor illness. As this practice is really common, vets are often asked, can dogs have paracetamol?
While your intention is good, the short answer is no; you can’t give paracetamol to your dog. It contains ingredients that are harmful to your dog and can be fatal, too, in some cases.
While you may think that this mild medicine won’t cause any harm to your dog, but it can actually have adverse effects. Your dog doesn’t have a digestive system like yours and can’t process human medicines like you. So, many undigested or partially medicines, including paracetamol, can do more harm than good to your dog.
To clear all your concerns about paracetamol for dogs, read this article till the end.
How Safe Is Paracetamol For Dogs?
Do you know that the excessive ingestion of paracetamol in humans can lead to liver damage? So, human medicine is toxic for humans too, will it be safe for your dog? No, it isn’t safe for your dog and can kill him in few hours.
Paracetamol is also known as acetaminophen due to the presence of the active ingredient acetaminophen. This ingredient of paracetamol is highly toxic for dogs if ingested in larger doses. But, in some cases, your vet may recommend paracetamol under strict supervision. You can give an overdose of paracetamol to your dog than the recommended dosage.
Paracetamol is not recommended for dogs very often because it can cause paracetamol toxicity.
Paracetamol Toxicity In Dogs
If your dog has ingested paracetamol, he will not display the symptoms of paracetamol toxicity initially. But, if you know about it, you should take him to the vet immediately as it can kill your dog in few hours.
It will cause liver damage that can be fatal. Moreover, it enters the blood circulation system and transforms the red pigment of blood into a compound called methaemoglobin. It results in severe breathing problems, and your canine’s lips and gums turn blue.
If not treated immediately, it can also kill your dog.
What Are the Symptoms If My Dog Accidently Eats Paracetamol?
The early you’ll notice the symptoms, the better you can treat your dog. If you find that your dog has eaten paracetamol, look at the following symptoms:
• Abdominal or stomach pain
• Brown urine
• Neck, face or limbs swelling
• Breathing problems
• Weakness or lethargy
• Sudden weight loss
• Blood in urine or stool
• Reduced body temperature
• Brown or grey gums
If you see any of these symptoms, don’t delay a visit to the vet clinic.
What Should I Do If My Dog Has Accidentally Eaten Paracetamol?
The adverse side effects are directly linked with the amount of paracetamol consumed. There is a safe dose that will neither cause serious adverse effects nor kill your dog. And there is a dose that is potentially harmful to your furry buddy.
If your dog has eaten 25mg of paracetamol per kg of his body weight, then he will only experience vomiting as a mild side effect.
At 175 mg/kg, there are high chances of renal and kidney failure, especially for dogs having these conditions already.
At 400 mg/kg, this medicine will target your dog’s central nervous system, leading to depression, seizures, coma, etc.
At 600 mg/kg, known as a lethal dose, this drug can kill your dog. But every dog is different and reacts differently to different things, so in some cases, are higher or lower doses will kill your dog.
In any case, you should immediately take your dog to a vet for a detailed inspection. If the amount ingested is enough to cause liver damage, your vet will treat your dog with activated charcoal. It absorbs the ingested paracetamol and removes it from your dog’s body.
In addition to activated charcoal, your dog will also require liquid therapy. The overdose of paracetamol is also treated with an antidote, acetylcysteine. It helps to prevent liver damage and treats the side effects of paracetamol ingestion.
If these therapies are not done on time, the only treatment to help your dog is a liver transplant. But a liver transplant is not performed by all vets, so that this treatment will cost you more.
What If My Vet Prescribes Paracetamol For My Dog?
First of all, your vet won’t prescribe human paracetamol to your dog. Special paracetamol is available that is made specifically for your furry buddy. It only helps your dog in getting rid of pain without any side effects.
It has been clinically proven to be safe for dogs for treating musculoskeletal pain. Therefore, sometimes, your vet may prescribe paracetamol for your dog.
Still, it’s not prescribed very often, and your vet will instruct you to give canine paracetamol to your dog in some extreme circumstances only. But he will give you specific dosage instructions that you must follow.
If you exceed the prescribed amount, your dog can show strong reactions to even canine paracetamol. It may include stomach pain, drooling, vomiting, etc. So, you have to be extremely careful in this regard.
Paracetamol is a readily available and effective drug that is being used to ease the pain for decades. With so much trust in this drug, many pet owners might assume that they can give paracetamol to their dogs, too, when needed.
But it’s not true. Your dog can’t have paracetamol as it is a medicine that is formulated particularly for human use. If your dog accidentally consumes paracetamol or you mistakenly give him, you’ll observe the signs of paracetamol toxicity after some time.
You should immediately take your dog to your vet if you don’t want him to die. Without proper and immediate treatment, your dog can die due to paracetamol toxicity in few hours.
Sometimes, you’ll notice that your doctor has recommended paracetamol to your dog. But don’t worry, your vet will only recommend paracetamol specially made for dogs and in a safe amount.
It’s up to you to follow the prescription as it is without any carelessness. It’s crucial if you want to keep your dog happy, healthy, and, most importantly, alive.